The order of bifurcation points in fourt horder conservative systems via braids

Jan Bouwe Van Den Berg, Miroslav Kramar, Robert C. Vandervorst

    Research output: Contribution to journalArticlepeer-review

    2 Citations (Scopus)


    In second order Lagrangian systems bifurcati on branches of periodic solutions preserve certain topological invariants. These invariants are based on the observation that periodic orbits of a second order Lagrangian lie on 3-dimensional (noncompact) energy manifolds and the periodic orbits may have various linking and knotting properties. The main ingredients defining the topological invariants are the discretization of second order Lagrangian systems that satisfy the twist property and the theory of discrete braid invariants developed in [R. W. Ghrist, J. B. Van den Berg, and R. C. Vandervorst, Invent. Math., 152(2003), pp. 369-432]. In the first part of this paper we recall the essential theory of braid invariants, and in the second part this theory is applied to second order Lagrangian systems and in particular to the Swift-Hohenberg equation. We show that the invariants yield forcing relations on bifurcation branches. We quantify this principle via an order relation on the topological type of a bifurcation branch. The order will then determine the forcing relation. It is shown that certain braid classes force infinitely many solution curves.

    Original languageEnglish
    Pages (from-to)510-550
    Number of pages41
    JournalSIAM Journal on Applied Dynamical Systems
    Issue number2
    Publication statusPublished - 2011


    • Conley index
    • Fourth order equations
    • Parabolic recurrence relations
    • Relative braid classes

    ASJC Scopus subject areas

    • Analysis
    • Modelling and Simulation


    Dive into the research topics of 'The order of bifurcation points in fourt horder conservative systems via braids'. Together they form a unique fingerprint.

    Cite this